Alert archive / North Carolina / Gale Warnings in 2018

Gale Warning 3, NWS Wilmington, NC

March 11, 2018

NWS Wilmington, NC issued this gale warning at Mar 11, 2018, 3:22 PM EDT. It took effect at Mar 12, 2018, 10:53 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2018, 3:22 PM EDT (19:22 UTC)
In effect from
Mar 12, 2018, 10:53 AM EDT
Expired
Mar 13, 2018, 3:03 AM EDT
In force
16 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

334 
WHUS72 KILM 111922
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
322 PM EDT Sun Mar 11 2018

AMZ250-252-254-256-120400-
/O.EXT.KILM.SC.Y.0019.180312T0400Z-180313T0000Z/
/O.NEW.KILM.GL.W.0003.180313T0000Z-180313T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 PM EDT Sun Mar 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
8 PM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 8 PM MONDAY TO 8 AM EDT TUESDAY...

* Winds...Northeast 15 to 25 kt...becoming northwest 20 to 30 kt
  with gusts to 35 kt Monday night.

* Seas...3 to 5 feet...becoming 4-7 ft Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

17
5 follow-up statements
066 
WHUS72 KILM 120050
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
850 PM EDT Sun Mar 11 2018

AMZ250-252-254-256-121000-
/O.CON.KILM.SC.Y.0019.180312T0400Z-180313T0000Z/
/O.CON.KILM.GL.W.0003.180313T0000Z-180313T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
850 PM EDT Sun Mar 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 8 PM EDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM MONDAY TO 8 AM EDT
TUESDAY...

* Winds...Northeast 15 to 25 kt with gusts up to 30 kt late
  tonight thru Monday. Winds becoming northwest 20 to 30 kt with
  gusts to 35 kt Monday night into early Tuesday.

* Seas...Will peak in the 4 to 7 foot range except up to 8 ft
  outer waters off Cape Fear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
11
837 
WHUS72 KILM 120807
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
407 AM EDT Mon Mar 12 2018

AMZ250-252-254-256-122000-
/O.CON.KILM.SC.Y.0019.000000T0000Z-180313T0000Z/
/O.CON.KILM.GL.W.0003.180313T0000Z-180313T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
407 AM EDT Mon Mar 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT TUESDAY...

* Winds...Northeast 15 to 25 kt with gusts up to 30 kt late
  tonight thru Monday. Winds becoming northwest 20 to 30 kt with
  gusts to 35 to 40 kt Monday night into early Tuesday.

* Seas...4 to 7 feet, except up to 8 ft in the outer waters off of
  Cape Fear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

RGZ
188 
WHUS72 KILM 121453
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1053 AM EDT Mon Mar 12 2018

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT TUESDAY...


AMZ250-252-254-256-130400-
/O.CAN.KILM.SC.Y.0019.000000T0000Z-180313T0000Z/
/O.EXT.KILM.GL.W.0003.180312T1453Z-180313T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1053 AM EDT Mon Mar 12 2018

...GALE WARNING NOW IN EFFECT UNTIL 8 AM EDT TUESDAY...

The National Weather Service in Wilmington has issued a Gale
Warning.

* Winds...Northwest 25 to 35 kt.

* Seas...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
412 
WHUS72 KILM 130030
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
830 PM EDT Mon Mar 12 2018

AMZ250-252-254-256-131000-
/O.CON.KILM.GL.W.0003.000000T0000Z-180313T1200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
830 PM EDT Mon Mar 12 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* Winds...Northwest 20 to 30 kt with occasional gusts up to 35 to
  40 kt.

* Seas...4 to 8 feet...highest outer waters off Cape Fear and
  Romain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
11
697 
WHUS72 KILM 130703
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
303 AM EDT Tue Mar 13 2018

AMZ250-252-254-256-132100-
/O.CAN.KILM.GL.W.0003.000000T0000Z-180313T1200Z/
/O.NEW.KILM.SC.Y.0020.180313T0703Z-180313T2100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
303 AM EDT Tue Mar 13 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect until 5 PM EDT this afternoon.
The Gale Warning has been cancelled.

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Seas...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Mar 11, 3:20 PM EDT, 2 minutes earlier.

Area forecast discussion, Mar 11, 3:20 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
320 PM EDT Sun Mar 11 2018

.SYNOPSIS...
Rain will overspread the area tonight and Monday as low pressure
moves off the coast and then strengthens. Some wintry
precipitation is possible as this system pulls away Monday
night. Freezing temperatures will affect some inland locations
in the early mornings Tuesday, Wednesday, and especially on
Thursday. A warming trend will develop late in the week and into
next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...What has turned into a nice afternoon across a
large portion of the CWA is misleading, as the weather is going to
deteriorate rapidly beginning later tonight.

Surface cold front has dropped through much of the CWA this aftn,
aligned from near Myrtle Beach to Sumter and points SW from there.
NW winds at the leading edge of a wedge of high pressure are pushing
southward behind this boundary, and will gradually increase tonight
as the gradient begins to tighten. At the same time, a strong
shortwave evident on GOES-E WV imagery is digging into the MO VLY,
prompting downstream ridging and SW flow aloft across the Southeast.
This is setting up an increasing isentropic lift situation, aided by
a plume of moisture noted by a PWAT surge across GA lifting NE into
SC. The first batch of rainfall associated with the upcoming event
is lifting through SC, but is likely to dry up as noted by most high-
res guidance, thanks to a relative minimum in PWAT across the
eastern CWA. Still, this will help to saturate the column so cloud
cover will increase to become overcast late this evening.

The most significant rain will develop tonight and during Monday as
a combination of isentropic lift and low pressure development off
the coast bring abundant moisture into the region. Forecast
soundings saturate tonight with PWAT climbing to 1.25 inches, and
this occurs in conjunction with PVA ahead of the primary vort and
diffluence beneath the RFQ of an upper jet swinging south of New
England. There will likely be two rounds of rain: the first
overnight and then a second round Monday aftn/eve, with a break in
between. The second round is due to the upper vort swinging overhead
Monday evening and signals the onset of cold advection as well. No
wintry precip is forecast before 8pm Monday, but some is possible
thereafter and is discussed in the AFD below. Although the primary
wx-type will be stratiform rain, the potential exists for periods of
mdt to hvy rain, and have categorical POP for much of the period
tonight and Monday. Total QPF should average 0.5 to 0.75 inches
across the CWA.

Temps tonight will remain elevated from normal thanks to cloud
cover, but the NE winds will still drive mins down into the low 40s
NW, near 50 at the coast. This will not be much different from
Monday's highs in the overrunning setup, and have forecast highs
only in the upper 40s to low 50s, several degrees below
guidance.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Mid level low pressure will be meandering
across or just south of the area at the beginning of the period
with surface low pressure well to the east/northeast. With cold
air advection and strong mid level forcing there appears to be
an hour or two window of a rain snow mix possible Monday
evening. The NAM is more agressive with the cold air and mid
level forcing across the Cape Fear area while the GFS is a
little warmer and the forcing is displaced further eastward. The
NAM via pure prog Kuchera methodology is painting a couple
inches of snow mainly across Pender county. Giving the NAM a
slight nod while sticking with the GFS and consistency, I have
expanded the rain/snow mix a bit further southward around 02-04
UTC with no accumulation. Beyond this, its cold air all the time
as lows Tuesday morning will be near freezing. With some
uncertainty and some time to work with, will not issue any frost
or freeze products at this point. Finally another potent
shortwave could bring a flake or two overnight Tuesday but with
very dry low levels that should be the most. Temperatures should
be flirting with another NPW (frost or freeze product)
Wednesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...A very transitional period over the course of
the long term as the area goes from very unseasonably cold
conditions to a return of seasonable warmth. Early Wednesday the
pattern looks straight outta winter with a 515dam cutoff at 500mb
crossing NY/PA. 850mb temps driven down to -6C likely means that
highs will fail to hit 50 in most places. Worst still with the
growing season officially underway nighttime temperatures will not
only get below 32 but some areas may see a hard freeze with lows of
28 or lower. By Thursday the cutoff opens and the trough begins to
lift, paving the way locally for temperature moderation. Afternoon
temperatures will get into the mid to upper 50s and nighttime lows
should remain above freezing.  Friday brings a flattening mid level
flow and the center of the surface high sinking to our south.
Temperatures should finally return back to their seasonable
norms.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 18Z...VFR this afternoon with scattered low clouds and mid-
level cigs ranging from 7k at KLBT, to 12-16k elsewhere. Winds will
be northeast at KFLO/KLBT, and become northeast to east at the
coastal terminals through the afternoon. Any rain will be isolated.

Rain coverage ramps up this evening and intensity maximizes
overnight. Since the front will be south of the terminals will have
a over-running type scenario. IFR cigs will likely develop this
evening, and a high pressure wedge will trap these cigs for the
remainder of the TAF period. LIFR cigs are possible as well,
especially inland. Vsbys will be mostly MVFR in rain/fog, but cant
rule out IFR vsbys at times during the heavier rainfall. Winds will
become gusty late in the TAF period as well, reaching 15-20 kts from
the N/NE.

Extended outlook...SHRA ending with IFR becoming MVFR Mon night. VFR
Tue-Fri.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...Cold front now stretched across the waters off
of SC will continue to surge southward this evening, with NE winds
enveloping all waters thereafter. Wind speeds will surge tonight,
becoming 15-25 kts, and an SCA has been hoisted beginning at
midnight tonight. These winds will push seas up to 4-5 ft by
tonight, likely remaining just below SCA criteria due to the short
duration of this surge. Winds are expected to ease for a time on
Monday as low pressure moves off the coast, but will strengthen
again late and back to the NW as this same low intensifies as it
pulls away. By the end of the period NW winds are expected to climb
back to 20-25 kts, so the SCA was extended through the period
despite there likely being a lull during Monday. Even stronger winds
are forecast Monday night, and seas will build to 4-7 ft by the end
of the period. A Gale Warning is in effect for the short term and is
discussed below.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Yet another rugged period for the marine
community as cold high pressure will build in behind departing
low pressure to the northeast. For overnight Monday into Tuesday
morning expect sustained winds of 25-30 knots with higher gusts
of course. For this reason we are issuing a Gale Warning for
this time. For Tuesday winds will diminish somewhat to 15-20
knots and scale back further by Wednesday morning to 10-15. As
is usual with this scenario seas will be worked up somewhat but
the highest values will reside across the outer waters.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...A moderate gradient is expected Wednesday
and Thursday as high pressure initially builds in from the west
before turning more to our south. The main net effect locally
is a veer from W to NW flow. Model guidance is suggestive that
seas remain somewhat 'normal' in the 2 to 3 ft range, with some
4 ft seas along the easternmost New Hanover coastal zones.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT Monday
     for AMZ250-252-254-256.
     Gale Warning from 8 PM Monday to 8 AM EDT Tuesday for AMZ250-
     252-254-256.

&&

SYNOPSIS...JDW
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...JDW/MRR
MARINE...
Hazardous weather outlook, Mar 11, 3:46 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 AM EDT Sun Mar 11 2018

AMZ250-252-254-256-120800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 AM EDT Sun Mar 11 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM MONDAY TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Gusts to gale force likely Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
120800-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
346 AM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A frost or freeze will be possible each night Monday through
Thursday night.

Relative humidity will fall to around 30 percent Tuesday, Wednesday,
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:30 AM EDTSmall Craft AdvisoryILM30 hr

Nearby

Gale Warnings in North Carolina, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.